She was turning blue. Literally.
They attributed her blueness to a numbing agent the woman was using, which deadens nerve endings from the skin.
“She reported having used large amounts of topical benzocaine the night before for a toothache,” the two co-authors wrote.
Warren, an emergency medicine physician at Miriam Hospital in Providence, told CNN he’d only ever seen one various other “blue” patient while completing his residency. which stuck with him, so he was immediately able to identify the woman’s condition.
“which’s one of those rare cases which we’re taught about, you study for, you take tests on, yet you rarely ever see,” he told CNN.
Her condition kept blood coming from tissue
Warren diagnosed her with “acquired methemoglobinemia,” a reaction caused by certain medicines which stops blood coming from carrying oxygen to tissue, he said.
Oxygen-rich blood will be typically associated which has a bright-red shade. yet even though blood appears blue in patients with methemoglobinemia, oxygen levels are actually quite high, Warren said.
Blood “selfishly binds” with oxygen in addition to also doesn’t Discharge which to the tissue where which’s needed. in addition to also so, the patient appears blue.
which’s fitting which the antidote will be a brilliant blue, too. Methylene blue returns a missing electron to the hemoglobin molecule which restores oxygen levels in addition to also helps Discharge oxygen back into tissue, he said.
“In my field, emergency medicine, when you can cure a patient with an individual antidote–which’s a rare thing for us,” he said.
Numbing medication caused her reaction
In his patient’s case, her reaction was caused by benzocaine, an active ingredient found in over-the-counter toothache in addition to also cold sore medicine. in addition to also while hers will be a rare side effect, which warranted a warning coming from the Food in addition to also Drug Administration, which cautioned against its use in children under 2, who sometimes take the medicine to soothe teething pain.
Warren’s patient recovered after two doses of methylene blue in addition to also an overnight stay at the hospital. yet when levels of the mutated blood rise 50% or higher, patients can enter a coma or develop heart in addition to also brain complications coming from the lack of blood to tissue. Any amount over 60% can cause death, he said.